Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2002, 6:46 PM CDT for Briscoe County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2002, 6:46 PM CDT (23:46 UTC)
- Expired
- May 23, 2002, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Briscoe County, TX
The radar
The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 232346 SVRLBB TXC045-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 645 PM CDT THU MAY 23 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRISCOE COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR LARGER 3 MILES SOUTHWEST OF CAPROCK CANYON ST. PARK...OR ABOUT 4 MILES NORTHWEST OF QUITAQUE...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CAPROCK CANYON ST. PARK... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3445 10129 3438 10106 3436 10095 3475 10096
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 23, 3:15 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 315 PM CDT THU MAY 23 2002 A MINOR H5 TROUGH WAS MOVING ACROSS THE CWFA EARLY THIS AFTERNOON. SYNOPTIC SCALE VERTICAL MOTION AHEAD OF THIS TROUGH HELPED TO FORM ELEVATED CONVECTION ACROSS THE CENTRAL AND NORTHEAST SECTIONS OF THE CWFA LATE THIS MORNING AND EARLY THIS AFTERNOON. AT 18Z A COLD FRONT WAS LOCATED OVER THE NORTHWEST COUNTIES OF THE CWFA. THE COLD AIR MASS BEHIND THIS FRONT IS SHALLOW...AND SHOULD MIX OUT ACROSS THE NORTHWEST COUNTIES LATE THIS AFTERNOON. A DRYLINE EXTENDED ALONG I-27 AND WILL MIX EAST TO NEAR THE CAPROCK ESCARPMENT LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND EAST OF THE SFC DRYLINE. THE MESO-ETA FCST SND SHOWED ABOUT 2000 J/KG OF CAPE EAST OF THE SFC DRYLINE. STEEP LAPSE RATES WERE NOTED ACROSS WEST TX AT 12Z. AT 18Z TEXAS TECH-WEST TEXAS MESONET LAUNCHED A SOUNDING AT REESE CENTER...WEST OF LBB. THE 18Z SOUNDING SHOWED ABOUT 1000 J/KG OF CAPE WITH A CONVECTIVE TEMPERATURE OF 87 DEGREES. THE MOISTURE MAY MIX OUT ONCE WE REACH CONVECTIVE TEMPERATURE IN LBB. THE BEST CHANCE FOR ISOLATED THUNDERSTORMS WILL BE NORTHEAST OF LBB. THE LBB SND AT 500 MB SHOWED SOUTHWEST WINDS AT 55 KT. WITH SFC WINDS BACKED EAST OF THE DRYLINE...VERTICAL WINDSHEAR PROFILES WILL BE SUFFICIENT FOR ROTATING STORMS. IF STORMS DO DEVELOP...THEY WILL BE HIGHER BASED WITH THE PRIMARY THREAT BEING LARGE HAIL AND STRONG OUTFLOW WINDS. FOR TONIGHT I WILL INCLUDE 20 POPS OVER THE CENTRAL AND SOUTHEAST COUNTIES WITH 30 POPS OVER THE NORTHEAST COUNTIES. AN H5 TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST ACROSS SOUTHEAST CO AND SOUTHWEST KS TOMORROW AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT OVER OK AND WILL BACK BUILD TOWARDS THE DRYLINE OVER THE NORTHEAST COUNTIES OF THE CWFA. ISOLATED THUNDERSTORMS MAY DEVELOP FARTHER SOUTHWEST ALONG THE DRYLINE OVER THE EASTERN AND CENTRAL COUNTIES IF THE CAPPING INVERSION WEAKENS. LOW-LEVEL CAA ON THE BACK SIDE OF THE EXISTING H5 TROUGH WILL PUSH A COLD FRONT SOUTHWARD ACROSS THE CWFA FRIDAY NIGHT. SATURDAY WILL BE COOLER WITH EASTERLY SFC WINDS NORTH OF THE FRONTAL BOUNDARY. AN H5 TROUGH WILL MOVE ON SHORE OVER SOUTHERN CA ON SATURDAY...WHICH WILL CAUSE AN UPSTREAM H5 RIDGE TO BUILD OVER WEST TX. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CWFA SATURDAY AFTERNOON AND EVENING AS DEEPER MOISTURE ADVECT WEST ACROSS THE CWFA NORTH OF THE FRONTAL BOUNDARY. RAIN CHANCES WILL INCREASE SUNDAY AND MEMORIAL DAY AS THE SOUTHERN CA H5 TROUGH MOVES EAST TOWARDS WEST TX. THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON OVER EASTERN NM ALONG THE DRYLINE AND MOVE EAST ACROSS THE CWFA SUNDAY NIGHT. THIS LOOKS TO BE OUR BEST CHANCE FOR RAIN. ZONAL FLOW ALOFT WILL CONTINUE ACROSS WEST TX THROUGH NEXT THU. THE MRF AMPLIFIES AN H5 RIDGE OVER THE WESTERN AND CENTRAL CONUS BY NEXT THU. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE FROM TUE TO THU. FRIONA 54/84/50/76 1222 TULIA 56/86/52/77 2222 BROWNFIELD 59/88/56/83 1223 LUBBOCK 58/88/55/81 2222 CHILDRESS 63/87/58/79 3332 ASPERMONT 66/88/63/83 2222 .LUB...NONE. 20
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:56 AM CDT | Severe Thunderstorm Warning | LUB | Childress | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.